- Open Access
Weighted analogues of Bernstein-type inequalities on several intervals
© Akturk and Lukashov; licensee Springer. 2013
- Received: 7 February 2013
- Accepted: 11 October 2013
- Published: 7 November 2013
We give weighted analogues of Bernstein-type inequalities for trigonometric polynomials and rational functions on several intervals.
MSC:41A17, 42A05, 41A20.
- weighted polynomial inequalities
- inequalities for derivatives of rational functions
Inequalities for polynomials have been a classical object of studies for more than one century. Modern expositions can be found in books and surveys [1–3] and . Recently weighted analogues of classical polynomial inequalities were considered (see, for instance, [5, 6] and ). Other ways of generalizations are in replacing the domain of polynomials by more complicated (disconnected) sets and (or) in considering polynomials in more general Chebyshev systems. The main goal of the paper is to give simple proofs of weighted analogues of Bernstein-type inequalities on several intervals. They are inspired by weighted Bernstein-type inequalities from Section 5.2, E.4 in . It turns out that for disconnected sets similar ideas allow to write down weighted versions with an explicit constant.
for the set of trigonometric polynomials with real (complex) coefficients; as a weight w, we consider an arbitrary continuous positive function on a suitable set, is the uniform norm on this set.
The first theorem is a weighted analogue of the Bernstein-type inequality on several intervals.
for every polynomial , .
Next result is a weighted version of the Bernstein-type inequality for trigonometric polynomials on several intervals.
for every polynomial , . Inequality (6) is sharp in the sense that it is not possible to replace n in (6) by for arbitrary .
be the circular arc on the unit circle of central angle 2α and with a midpoint at 1. Next result is a weighted version of the inequality from .
for every polynomial , .
where is the Green function of the domain and n is the exterior normal at ζ (see, for example, ).
Our last result is an extension of Rusak’s inequality [, p.57] to the case of several intervals.
where , .
Remark 1 A Markov-type inequality, which is obtained by a similar method, was announced in the conference .
In the following we use several auxiliary results.
Lemma 1 
where is given by (13).
For further reference, it is convenient to give a particular case of a version of Lemma 1 from .
- 1.The trigonometric polynomial deviates least from zero on , with respect to the sup-norm among all trigonometric polynomials of degree with leading coefficients cosψ and sinψ, i.e.,(21)
has the maximal possible number of extremum points on ℰ.
- 2.For every , the equilibrium measures of the arcs are positive rational numbers. More precisely,(22)
- 3.There is a real trigonometric polynomial of order such that for a constant ,(23)
where is given by (5).
the numbers are equal to the number of zeros of on , ;
- (b)the polynomial may also be written in terms of as(24)
Lemma 4 
Proof We want to present here a different proof of the lemma which uses the representations of extremal polynomials in (24).
Now equality (26) follows from the representation (24). Uniqueness of ’s follows from the uniqueness of extremal trigonometric polynomials in Lemma 3.
The case of is proved then similarly to the proof of [, Corollary 5.1.5]. The theorem is sharp even for the case . Namely, we cannot replace the multiplier n by with any in the right-hand side of (6).
Equality (44) is equivalent to . □
The first author would like to thank the Scientific and Technological Research Council of Turkey (TUBİTAK) for the financial support. The authors are deeply grateful to reviewers for their careful reading of the manuscript and remarks which helped to improve the presentation.
- Borwein P, Erdélyi T: Polynomials and Polynomial Inequalities. Springer, New York; 1995.MATHView ArticleGoogle Scholar
- Dubinin VN: Methods of geometric function theory in classical and modern problems for polynomials. Russ. Math. Surv. 2012, 67(4):599–684. 10.1070/RM2012v067n04ABEH004803MATHMathSciNetView ArticleGoogle Scholar
- Milovanović GV, Mitrinović DS, Rassias TM: Topics in Polynomials: Extremal Problems, Inequalities, Zeros. World Scientific, Singapore; 1994.MATHView ArticleGoogle Scholar
- Rahman QI, Schmeisser G London Mathematical Society Monographs. New Series. In Analytic Theory of Polynomials. Oxford University Press, Oxford; 2002.Google Scholar
- Andrievskii VV:Weighted Bernstein-type inequalities on a quasismooth curve in the complex plane. Acta Math. Hung. 2012, 135(1):8–23. (English summary)MATHMathSciNetView ArticleGoogle Scholar
- Erdélyi T:Markov-Bernstein-type inequality for trigonometric polynomials with respect to doubling weights on . Constr. Approx. 2003, 19(3):329–338. 10.1007/s00365-002-0504-3MATHMathSciNetView ArticleGoogle Scholar
- Mastroianni G, Totik V:Weighted polynomial inequalities with doubling and weights. Constr. Approx. 2000, 16(1):37–71. 10.1007/s003659910002MATHMathSciNetView ArticleGoogle Scholar
- Nagy B, Totik V: Bernstein’s inequality for algebraic polynomials on circular arcs. Constr. Approx. 2013, 37(2):223–232. 10.1007/s00365-012-9168-9MATHMathSciNetView ArticleGoogle Scholar
- Ransford T: Potential Theory in the Complex Plane. Cambridge University Press, Cambridge; 1995.MATHView ArticleGoogle Scholar
- Rusak VN: Rational Functions as an Apparatus of Approximation. Belorus. State Univ. Press, Minsk; 1979.Google Scholar
- Akturk MA, Lukashov AL: Weighted Markov inequality on several intervals. AIP Conf. Proc. 2012, 1479(1):568–569.View ArticleGoogle Scholar
- Lukashov AL: Inequalities for derivatives of rational functions on several intervals. Izv. Math. 2004, 68(3):543–565. 10.1070/IM2004v068n03ABEH000488MATHMathSciNetView ArticleGoogle Scholar
- Dubinin VN, Kalmykov SI: A majoration principle for meromorphic functions. Mat. Sb. 2007, 198(12):37–46. 10.4213/sm3858MathSciNetView ArticleGoogle Scholar
- Peherstorfer F, Steinbauer R: Orthogonal polynomials on arcs of the unit circle: II. Orthogonal polynomials with periodic reflection coefficients. J. Approx. Theory 1996, 87(1):60–102. 10.1006/jath.1996.0092MATHMathSciNetView ArticleGoogle Scholar
- Peherstorfer F, Steinbauer R: Strong asymptotics of orthonormal polynomials with the aid of Green’s function. SIAM J. Math. Anal. 2000, 32(2):385–402. 10.1137/S0036141098343045MATHMathSciNetView ArticleGoogle Scholar
- Khrushchev S: Periodic Schur functions and slit discs. J. Approx. Theory 2009, 159(2):293–307. 10.1016/j.jat.2009.03.010MATHMathSciNetView ArticleGoogle Scholar
- Totik V: The norm of minimal polynomials on several intervals. J. Approx. Theory 2011, 163(6):738–746. 10.1016/j.jat.2010.07.002MATHMathSciNetView ArticleGoogle Scholar
- Totik V: Polynomial inverse images and polynomial inequalities. Acta Math. 2001, 187(1):139–160. 10.1007/BF02392833MATHMathSciNetView ArticleGoogle Scholar
- Totik V: Bernstein-type inequalities. J. Approx. Theory 2012, 164(10):1390–1401. 10.1016/j.jat.2012.03.002MATHMathSciNetView ArticleGoogle Scholar
- Kalmykov SI: Majoration principles and some inequalities for polynomials and rational functions with prescribed poles. J. Math. Sci. 2009, 157(4):623–631. 10.1007/s10958-009-9343-0MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.